Are You Accidentally Overmedicated with Thyroid Hormone Replacements?

Over the years there has been a great deal of discussion about the side effects of thyroid hormone replacement drugs.  Taken at the right dose, these drugs have no significant side effects.  The real issue with thyroid hormone replacement is over medication.  Recently, over medication has been targeted as a major problem causing side effects.

 

Over medication often leads to the same symptoms of hyperthyroidism and to thyroid disorder because your body is receiving quantities of thyroid hormones which are higher than what your body needs.  The symptoms include anxiety, weight loss or weight gain, muscle aches, hair loss, muscle aches and weakness, and diarrhea.  In most cases, doctors will use your thyroid blood tests to assess whether you are getting too much medication. But unfortunately most of the time your natural “normal” testing is not known.

 

Recognizing the symptoms of over medication may be difficult. Many people believe that these symptoms would be the opposite of the symptoms associated with hypothyroidism.  For example, they assume that when taking too much medication they would feel more energetic or lose weight.  Unfortunately, over medication can cause weight gain, exhaustion, and even depression and hair loss.

 

The Most Common Causes of over Medication with Thyroid Hormone

 

1.  Improper Prescription/Dispensing

 

There are three potential culprits which can alter your proper dosage level.  The first is that your doctor prescribes a dose of thyroid hormone replacement which is too high for you.  It is easy for a doctor to overestimate the required dosage to help get you back to feeling normal.  The second potential problem is an incorrect batch of medication.  Your pharmacist may make a mistake in your dosage so always pay close attention to symptoms which develop after a recent refill.  The final problem, especially with generic drugs, is batch potency.  Even a slight change of potency can be enough to cause hyperthyroidism. Make sure you take the same brand of thyroid medications at all times even when the dose has been changed by your doctor. Brand levothyroxine such as Levoxyl and Synthroid may have a quite different content than generic levothyroxine

 

2.  Changes in Your Routine

 

There are several changes that you can make in your routine, which seem minor, but can quickly lead to over medication.  The first is starting to take over-the-counter supplements which include animal firelight hormones.  These are most commonly found in energy support and diet aids which include thyroid glandulars.  This small addition of thyroid hormones to your system could be enough to create a thyroid imbalance.

 

Another common change in lifestyle is starting to take over-the-counter supplements which contain iodine, kelp, Irish Moss, or seaweed.  In some people, too much iodine can aggravate thyroid issues – especially when they do not consider their current iodine intake.  It is always best to take iodine supplements which are specifically geared towards people with a thyroid disorder and always in a physiological way.

 

A final change in lifestyle is switching your diet.  The food you eat can dramatically affect your body’s ability to absorb your thyroid hormone medication.  For example, if you were on a high fiber diet and switch to a low fiber diet, your body could start absorbing higher levels of your thyroid medication.  Even though the amount of thyroid hormone replacement does not change, the amount your body will absorb does. Finally, if you are dieting and you lose weight you may need less thyroid hormone and continuing to take the same dose of medication may make you become overmedicated.

 

Over medication is always a risk when taking thyroid hormone replacement drugs.  In most cases, over medication happens by accident, although paying close attention to symptoms and following the prescription directions can greatly minimize your risk.

One thought on “Are You Accidentally Overmedicated with Thyroid Hormone Replacements?

  1. I am gaining weight with out even trying. My meds have caused me to hyperthyroidism. Very stressed etc all symptoms. Now doctors want change meds panicking cause weight gain more This stresses me more. I’m not fat or skinny but now.. I have just been diagnosed with no hormones post menopausal of a 78 yr old and I’m 52
    What do I do

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>